Texas, 2023Hail and Damaging Wind in Texas, March 17, 2023
March 17, 2023 · NWS CRP · 3 events in 1 county or zone
A severe thunderstorm moved across the northern portion of La Salle County during the early morning hours of the 17th. The storm produced very large hail in Cotulla.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $302,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved across the northern portion of La Salle County during the early morning hours of the 17th. The storm produced very large hail in Cotulla. The hail ranged from golf ball to soft ball sized. The hail damaged many cars with broken windshields. Several homes had broken windows and skylights in Cotulla. The storm produced wind gusts to 70 mph also.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 16, 11:25 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 16, 11:25 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1225 AM CDT Fri Mar 17 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Friday night)
Issued at 359 PM CDT Thu Mar 16 2023
Key Messages:
- Minor Coastal Flooding and Moderate Risk of Rip Currents
Tonight
- Marginal Risk for Severe Thunderstorms Late Tonight
- Wind Advisory in Effect Friday Morning
- Gale Warning in Effect for Marine Zones Friday
A powerful longwave trough extending from Central Canada southward
into West Texas is expected to eject a strong cold front into our
region tonight. Ahead of it, a 30-40 knot LLJ has brought breezy to
windy surface conditions, with gusts to around 35 knots ongoing
across southern portions of the Coastal Bend. Tonight, winds are
expected to decrease briefly as the front approaches the area, but a
strong to very strong offshore flow will develop behind it. A Wind
Advisory is now in effect beginning at 09Z and continuing through
14Z Friday morning. Beside from the wind hazards, the main concerns
for the overnight period is the potential for some isolated severe
thunderstorms. The combination of energy associated to the
aforementioned through, strong convergence along the boundary, a
weak to moderately unstable airmass and plentiful moisture will
provide the setting for scattered to numerous showers and
scattered thunderstorms to develop. However, a stout cap may
inhibit the severe weather potential. The highest rain chances
can be expected over the eastern half of the CWA between 08-14Z as
the front moves across. SPC has the northern half of the CWA
under a Marginal Risk for severe thunderstorms heading into the
overnight period.
Aside from all of this, coastal hazards remain in effect through
this evening, with a Coastal Flood Advisory in effect along with a
High risk of rip currents. The minor coastal flood threat should
end tonight due to the strong offshore flow developing, but a
Moderate risk of rip currents will be in place through the
overnight hours owing to very long swell periods.
The thunderstorm potential for tonight will decrease during the
morning hours on Friday, but showers will remain possible through
early afternoon. Drier air will filter behind the front, but
moisture will increase again Friday night, with rain chances
returning to the forecast.
Temperatures tonight will depend on how fast that front is able to
slide through the region, but in general, expect lows to range
from the mid 40s north to the mid 50s along the coast and over
western areas. Highs on Friday will struggle to get out of the 50s
and 60s, with overnight lows in the 40s.
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 359 PM CDT Thu Mar 16 2023
Key Messages:
- Good rain chances this weekend into Monday
- Well below normal temperatures this weekend into Monday
Cold air mass in place behind the front Saturday will be reinforced
by another surge of high pressure Saturday night into Sunday. A
broad upper trough will extend southwest into northwestern Mexico
over the weekend with a series of short wave troughs moving out of
Mexico into south Texas. This will lead to a period of scattered
showers moving across the region. The upper trough will swing
through south Texas on Monday keeping a chance of showers in the
forecast. Rain chances will diminish to slight chance on Tuesday as
the upper trough moves to the east. Onshore flow will develop on
Tuesday with temperatures warming up to slightly below normal
levels. Onshore flow could lead to a period of sea fog Tuesday night
as warm moist air returns to the region. Temperatures warm back to
above normal levels Thursday ahead of the next upper trough that
will move into the southern high plains. Isolated to scattered
streamer showers will be possible over the coastal plains
Thursday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Fri Mar 17 2023
Conditions will deteriorate through the night as a cold front
moves through the region. The front will move through COT/LRD/VCT
by 07/08Z and ALI/CRP by 09Z. MVFR ceilings will settle in across
all terminals and persist through the mid to late morning hours.
Showers and thunderstorms are expected as the boundary moves
through with isolated activity lingering through mid morning in
the wake of the front. Continued with TEMPOs for the heaviest
activity with IFR ceilings and gusty winds. Strong northerly winds
are expected area wide through the early afternoon with gusts
near 35-40 knots possible. Winds will gradually weaken through the
afternoon hours.
&&
.MARINE...
Issued at 359 PM CDT Thu Mar 16 2023
A strong southerly flow continues tonight. A few gusts to gale
force will be possible through early this evening. The winds will
decrease briefly late tonight ahead of a strong cold front. The
cold front will move across the coastal waters early Friday
morning bringing very strong offshore flow with gusts to gale
force. A Gale Warning is in effect from Friday morning through
Friday evening for all marine zones. Scattered to numerous showers
and scattered thunderstorms can be expected late tonight into
Friday morning as the cold front moves through the area. Rain
chances will diminish late in the day. Winds will decrease
slightly Friday night, but Small Craft Advisory conditions will
remain possible. Strong north-northeast winds will maintain SCA
conditions over the Gulf waters through the weekend. Wind gusts to
gale force will be possible at times through the weekend.
Northeast winds will decrease to moderate to strong/SCA Sunday
night and become moderate/SCEC Monday. But seas will remain
elevated to SCA levels over the Gulf waters through Monday. Winds
will turn east Monday night and southeast on Tuesday. Periods of
scattered showers will occur through the weekend into early next
week. A moderate to strong southeast flow will continue from
Wednesday through Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 61 46 53 45 / 50 20 40 50
Victoria 56 43 51 41 / 50 20 40 20
Laredo 65 45 51 42 / 20 30 40 60
Alice 61 42 52 40 / 40 20 40 50
Rockport 61 46 54 45 / 50 20 30 40
Cotulla 64 44 49 40 / 20 40 60 50
Kingsville 64 45 52 43 / 40 20 30 50
Navy Corpus 63 50 55 50 / 50 20 30 50
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 4 AM to 9 AM CDT this morning for TXZ229>234-
239>247-342>347-442-447.
Coastal Flood Advisory until 2 AM CDT early this morning for
TXZ245-342>347-442-443-447.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ231-232-
236-237-250-255-270-275.
Gale Warning from 7 AM this morning to 7 PM CDT this evening for
GMZ231-232-236-237.
Gale Warning from 7 AM this morning to 1 AM CDT Saturday for
GMZ250-255-270-275.
&&
SHORT TERM...ANM
LONG TERM....EMF
AVIATION...TC/95Hazardous weather outlook, Mar 16, 3:27 PM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
427 PM CDT Thu Mar 16 2023
TXZ229>234-239>247-342>347-442-443-447-172130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
427 PM CDT Thu Mar 16 2023
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...This afternoon and tonight.
There is a High risk for rip currents through this evening, followed
by a Moderate risk overnight.
Coastal Flood Advisory in effect from 11 AM this morning through
late tonight.
Scattered thunderstorms possible ahead and along the boundary
tonight. Marginal risk for severe thunderstorms tonight across the
northern Brush Country, northern Coastal Bend and the Victoria
Crossroads. Damaging winds and large hail will be the main threat.
Frequent lightning will also be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are expected Friday morning.
Wind Advisory may be needed across portions of South Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GMZ231-232-236-237-250-255-270-275-172130-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
427 PM CDT Thu Mar 16 2023
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
Small Craft Advisory is in effect for the Gulf waters tonight.
Scattered thunderstorms possible late tonight. Some storms may be
strong to severe with large hail and damaging winds. Frequent
lightning will also be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are expected Friday.
A Gale Warning is in effect from Friday morning through the evening
across the coastal waters. Small Craft Advisory conditions are
expected from Friday night through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANM/TMT
Hail, La Salle
- When
- March 17, 1:08 AM CST to 1:18 AM CST
- Where
- La Salle County, 1.82 mi W of (Cot)la Salle Co Arpt
- Measured
- 2.5 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 28.450, -99.250
Public report was received with pictures showing golf ball to tennis ball sized hail that broke a skylight in Cotulla.
Thunderstorm Wind, La Salle
- When
- March 17, 1:08 AM CST to 1:12 AM CST
- Where
- La Salle County, (Cot)la Salle Co Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.450, -99.220
The Cotulla/La Salle County Airport ASOS recorded a wind gust to 70 mph.
Hail, La Salle
- When
- March 17, 1:10 AM CST to 1:20 AM CST
- Where
- La Salle County, 1.73 mi NW of Cotulla to 0.54 mi NE of Cotulla
- Measured
- 4 in hail
- Property damage
- $300,000
- Reported by
- Law Enforcement
- Coordinates
- 28.448, -99.250
La Salle County Sheriff's Office reported hail damage to cars, including broken windshields, in Cotulla from hail up to the size of softballs. The large hail broke windows in several homes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20231 death · 1 injured · 1 event
- Winter Weather in North Dakota, March 17, 20231 injured · $300,000 · 19 events
- Flooding in California, March 17 to 18, 2023$101,000 · 2 events
- Flooding in Nevada, March 17, 2023$50,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 17, 202325 events
- Winter Weather in Nebraska, March 17, 20237 events
- Winter Storm in Michigan, March 17 to 19, 20233 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 17 to 18, 20233 events
- Dense Fog in Montana, March 17 to 18, 20233 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 17, 20232 events
- Damaging Winds in Alabama, March 17, 202350 kt wind · 2 events
- Tornadoes in Florida, March 17, 2023EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089098, 1089100, 1089099.